Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
The Institute for Safe Medication Practices has received several reports involving mix-ups between the antidiabetic agent rosiglitazone (Avandia) and warfarin (Coumadin). Although it is difficult to imagine that the 2 could look alike when handwritten, the order in Figure 1 illustrates how this confusion could occur. In this case, a poorly handwritten prescription for Avandia was taken to a community pharmacy, but Coumadin was dispensed in error. The error went unnoticed until the patient developed a severe intestinal bleeding episode that required a complete bowel resection. The issue is complicated by the fact that both drugs are available in 2- and 4-mg tablets, and, with either drug, patients are usually directed to take 1 tablet daily. These similarities increase the likelihood that patients could experience a dangerous mix-up.
Similarly, a long-term care pharmacy received a faxed copy of a handwritten order for doxazosin (Cardura) 1 mg hs (see Figure 2).The order was misinterpreted and dispensed as Coumadin 1 mg hs. Subsequently, the patient received 20 doses of Coumadin instead of Cardura before the error was discovered during a hospitalization for uncontrolled hypertension. In another report, a prescription for Cardura 2 mg was incorrectly entered into the pharmacy computer as Coumadin 2 mg, but Cardura was correctly selected from pharmacy stock and placed into the vial. Unfortunately, due to the initial processing error, the prescription was refilled twice with Coumadin before the error was detected.
More recently, poor handwriting contributed to misinterpretation of 2 different orders (see Figure 3), which were dispensed to the patient. The first error ocurred when the top order for Cardura was misread as Coumadin. Then, to make matters worse, the bottom order for Avandia also was misread as Coumadin. As a result, the patient received 4 mg of Coumadin in the morning and 2 mg at bedtime. Although we are unsure of this patient's outcome, the potential for harm would obviously be high. Two disease states (hypertension and diabetes) may have been left untreated, and the patient may have received unnecessary or excessive anticoagulation for an extended period of time. Both of these medications are available in 1-, 2-, and 4-mg tablets and are generally administered once daily. In addition, the names may look similar when poorly handwritten.
To avoid mix-ups with these and other commonly confused drug-name pairs, alert staff and other health care practitioners about these types of errors. Consider sharing a compilation of confusing prescriptions periodically with the pharmacy's frequent prescribers. Pharmacists should notify prescribers when a misinterpretation of one of their prescriptions has contributed to an error or near miss. Prescribers should be encouraged to include the medication's purpose on all prescriptions. Likewise, pharmacists and nurses should verify a medication's purpose (with the patient or prescriber) before it is dispensed or administered, especially for a high-alert medication such as warfarin. For commonly confused name pairs, consider adding alerts in the pharmacy and physician computer order entry systems. All practitioners must educate patients about their medications so that they are completely familiar with each product's name (brand and generic), purpose, and expected appearance.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs